Alert archive / Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Blacksburg, VA

September 4, 2014Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 4, 2014, 3:57 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 3:57 PM EDT (19:57 UTC)
Expired
Sep 4, 2014, 8:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WGUS51 KRNK 041957
FFWRNK
VAC173-185-050000-
/O.NEW.KRNK.FF.W.0018.140904T1957Z-140905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 800 PM EDT
    
* AT 356 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN FROM SLOW 
  MOVING THUNDERSTORMS ACROSS THE WARNED AREA. UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN...WITH ANOTHER INCH POSSIBLE ACROSS 
  PORTIONS OF THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TAZEWELL...
  CEDAR BLUFF...
  BURKES GARDEN...
  ASBERRYS...
  AND GRATTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3715 8133 3714 8132 3712 8126 3709 8127
      3708 8128 3706 8136 3706 8140 3704 8146
      3702 8145 3689 8180 3693 8183 3695 8182
      3696 8178 3703 8181 3707 8184

$$

16
2 follow-up statements
874 
WGUS71 KRNK 042124
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT THU SEP 4 2014

VAC173-185-050000-
/O.CON.KRNK.FF.W.0018.000000T0000Z-140905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
524 PM EDT THU SEP 4 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR 
NORTHWESTERN SMYTH AND SOUTHERN TAZEWELL COUNTIES...

AT 516 PM EDT...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH 
PRODUCED HEAVY RAIN EARLIER THIS AFTERNOON HAVE EXITED THE AREA. 
HOWEVER...RUNOFF FROM THE HEAVY RAIN WILL CONTINUE TO ACCUMULATE IN 
AREA CREEKS AND STREAMS...CAUSING THEM TO RISE RAPIDLY...AND PUSH A 
FEW OF THESE WATERWAYS OUT OF THEIR BANKS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TAZEWELL...
CEDAR BLUFF...
BURKES GARDEN...
ASBERRYS...
AND GRATTON. 

RIVERS AND CREEKS OF CONCERN INCLUDE THE CLINCH AND LITTLE RIVERS... 
WHERE HEAVY RAIN WAS OBSERVED FALLING ACROSS MUCH OF THESE BASINS IN 
TAZEWELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3715 8133 3714 8132 3712 8126 3709 8127
      3708 8128 3706 8136 3706 8140 3704 8146
      3702 8145 3689 8180 3693 8183 3695 8182
      3696 8178 3703 8181 3707 8184

$$

16
710 
WGUS71 KRNK 042304
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT THU SEP 4 2014

VAC173-185-042312-
/O.CAN.KRNK.FF.W.0018.000000T0000Z-140905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
704 PM EDT THU SEP 4 2014

...THE FLASH FLOOD WARNING FOR 
NORTHWESTERN SMYTH AND SOUTHERN TAZEWELL COUNTIES IS CANCELLED...

WATER LEVELS ARE RECEDING...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3715 8133 3714 8132 3712 8126 3709 8127
      3708 8128 3706 8136 3706 8140 3704 8146
      3702 8145 3689 8180 3693 8183 3695 8182
      3696 8178 3703 8181 3707 8184

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:16 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 4, 2:16 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT THU SEP 4 2014

.SYNOPSIS...
A DIFFUSE FRONTAL BOUNDARY NEAR THE NORTH CAROLINA/VIRGINIA LINE
WILL DISSIPATE THROUGH FRIDAY...BUT ABUNDANT MOISTURE...HEAT...AND
INSTABILITY WILL REMAIN SUPPORTING SCATTERED SHOWERS AND THUNDERSTORMS.
A NEW FRONTAL SYSTEM WILL MOVE INTO THE REGION FROM THE NORTHWEST
SATURDAY ACCOMPANIED BY WIDESPREAD THUNDERSTORMS. THIS FRONT WILL
STALL SOUTH OF THE REGION INTO EARLY NEXT WEEK...WITH CHANCES FOR
SHOWERS AND THUNDERSTORMS LINGERING...ALTHOUGH COOLER...MORE
SEASONAL TEMPERATURES ARE EXPECTED BEHIND THE FRONT EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 210 PM EDT THURSDAY...

SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
MOUNTAIN RIDGES THIS AFTERNOON. THERE ARE ALSO SCATTERED SHOWERS
AND THUNDERSTORMS MOVING ACROSS NORTHERN NORTH CAROLINA INTO
SOUTHERN VIRGINIA. ALL THESE STORMS ARE VERY EFFICIENT RAIN
PRODUCERS WITH UP TO AN INCH PER HOUR IN STRONGER STORMS TO A
HALF INCH IN OTHERS. THIS ACTIVITY WILL CONTINUE INTO EARLY THIS
EVENING.

AS OF 330 AM EDT THURSDAY...

THE NWS BLACKSBURG FORECAST AREA CONTINUES TO RESIDE IN A SOUPY AND
MOIST AIRMASS...WITH THE 00Z RNK AND GSO SOUNDINGS SHOWING PWAT/S
NEARLY 150% OF NORMAL. RESIDUAL INSTABILITY NORTH OF A WEAK SFC
FRONT CONTINUES TO HELP FIRE WIDELY SCATTERED SHOWERS AND STORMS
DURING THE PRE-DAWN HOURS.

THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT THAT THE WEAK SFC
BOUNDARY TO OUR SOUTH THIS MORNING LIFTS NORTH AND WASHES OUT
TODAY...AS HEIGHTS ALOFT CLIMB. THIS WILL LEAVE OUR ENTIRE FORECAST
AREA AGAIN UNDER A VERY MOIST AIR MASS WITH THE GEFS FORECASTING
PWAT/S OVER 2 STANDARD DEVIATIONS ABOVE NORMAL IN THE EASTERN
PORTION OF OUR FORECAST AREA TODAY.

WITH FORECAST SOUNDINGS INDICATING SFC BASED CAPES BETWEEN 1000 AND
1500 J/KG AND LITTLE CONVECTIVE INHIBITION...WOULD EXPECT SCATTERED
SHOWERS AND STORMS TO AGAIN DEVELOP TODAY...AND EARLIER THAN
WEDNESDAY. PRECIPITATION SHOULD ALSO DEVELOP FARTHER NORTH AS THE
WEAK SFC BOUNDARY LIFTS NORTH THROUGH OUR REGION. LOCALLY HEAVY
RAINS AND THE POTENTIAL FOR URBAN FLOODING/FLOODING OF LOW LYING
AREAS IS POSSIBLE. BUT THE THREAT IS ISOLATED...AND STORMS SHOULD
MOVE AT 5-10 KTS BASED ON FORECAST SOUNDINGS.

TEMPS SHOULD BE SIMILAR TO YESTERDAY UNDER A MOSTLY CLOUDY
SKY...WITH A BLEND OF THE MAV/MET GUIDANCE USED.

SIMILAR TO WEDNESDAY NIGHT...EXPECT WIDELY SCATTERED SHOWERS AND
STORMS TO LINGER INTO THE OVERNIGHT HOURS TONIGHT AS CAPES 500-1000
J/KG PERSIST PER THE GFS. THE 21Z SREF ALSO IS MORE AGGRESSIVE WITH
DEVELOPING LOW CLOUDS AND FOG TONIGHT. THEREFORE...KEPT LOW TEMPS
CLOSER TO THE WARMER MAV GUIDANCE.

EVEN IF AN INSITU WEDGE DOES OVER TAKE THE AREA...IT WILL
BE SHALLOW WITH A CONSISTENT LIGHT SOUTHEASTERLY FLOW. WARM AIR
OVERRUNNING THIS WEDGE WILL KEEP THE CHANCE FOR LIGHT RAIN/DRIZZLE
AND FOG IN THE AREA INTO LATE TOMORROW MORNING. ONCE WE BREAK OUT
OF THE CLOUDS IN THE AFTERNOON...SOUTH-SOUTHEASTERLY FLOW WILL
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA.
AGAIN...STORMS WILL START ALONG THE BLUE RIDGE...THEN SPREAD OUT
FROM THERE. IF WE CAN HOLD AN EASTERLY WIND THROUGH
TOMORROW...TEMPERATURES SHOULD REMAIN IN THE 80S AREAWIDE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 415 AM EDT THURSDAY...

WHAT IS LEFT OF THE EARLY WEEK FRONTAL BOUNDARY APPEARS IN A VERY
DIFFUSE FASHION TO EXIST SOMEWHERE FROM SW VA INTO EAST CENTRAL
WV/WEST CENTRAL VA AT THE START OF THE PERIOD. A VERY
MOIST...UNSTABLE AIR MASS WILL REMAIN WITH TEMPERATURES AND
HUMIDITY LEVELS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. GFS40
BUFKIT MODEL PWATS FRI-SAT ARE IN THE 1.9 TO 2.1 RANGE ACROSS THE
CWA...THUS NEAR ALL TIME MAX VALUES FOR THIS TIME OF YEAR. THIS
COMBINED WITH WELL ABOVE NORMAL TEMPERATURES WILL SUPPORT
CONTINUED SCATTERED PULSE-TYPE AFTERNOON CONVECTION. FOR FRI...THE
MOST FAVORED AREA APPEARS TO BE NEAR THE LINGERING FRONTAL
BOUNDARY/WEAK CONVERGENCE ZONE FROM SW VA NORTHEASTWARD TOWARD
CENTRAL VA. ALOFT...THERE IS LIMITED DYNAMICS THROUGH FRI AS A
BROAD SUBTROPICAL RIDGE REMAINS ACROSS THE REGION WITH 500MB
HEIGHTS IN EXCESS OF 590DM YET AGAIN. THE BIGGEST CONCERN FROM ANY
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE LOCALLY HEAVY RAIN
AND POTENTIALLY ISOLATED FLASH FLOODING WITH VERY WEAK STEERING
CURRENTS ALOFT. THIS WILL ESPECIALLY BE TRUE FRI AS THE BEST
POTENTIAL FOR CONVECTION SHOULD BE MORE INTO THE MOUNTAIN COUNTIES
AS OPPOSED TO THE FLATTER/PIEDMONT FOR TODAY. HOWEVER...THE LACK
OF SYNOPTIC/DYNAMIC FORCING PRECLUDES THE ISSUANCE OF ANY TYPE OF
HYDROLOGICAL PRODUCT AT THIS TIME.

BY SAT...A STRONG UPPER SHORT WAVE MOVING THROUGH THE GREAT LAKES
WILL PENETRATE THE UPPER RIDGE AND SUPPRESS IT ACROSS THE
SOUTHEAST STATES. THIS UPPER TROUGH WILL PUSH A FRONTAL SYSTEM
THROUGH THE REGION SAT-SUN. WITH VERY HIGH ANTECEDENT MOISTURE
AND ABOVE NORMAL TEMPERATURES...HENCE INSTABILITY...PRESENT IN
ADVANCE OF THE FRONTAL BOUNDARY...WIDESPREAD SHOWERS AND
THUNDERSTORMS SHOULD ACCOMPANY THE FRONT THROUGH THE REGION
SATURDAY/SATURDAY NIGHT. WIND FIELDS ALOFT ARE NOT PARTICULARLY
IMPRESSIVE AT THIS POINT...SO AGAIN THERMODYNAMICS AND ABUNDANT
MOISTURE ARE THE MAIN FEATURES IN PLAY. THUS...AGAIN THE MAIN
CONCERN WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME GUSTY
WINDS WITH THE STRONGER CELLS...ESPECIALLY ANY LINEAR ORGANIZATION
THAT COULD DEVELOP ALONG THE FRONTAL BOUNDARY. CURRENTLY...SPC
DOES NOT INCLUDE THE REGION IN ANY TYPE OF SEVERE RISK...BUT WOULD
NOT BE SURPRISED IF A 5% RISK IS INTRODUCED WITH LATER OUTLOOKS AS
THE EVENT DRAWS NEARER. ALL- IN- ALL THE SITUATION APPEARS
SIMILAR TO THIS PAST TUESDAYS EVENT...ALBEIT THIS FRONT IS
DEFINITELY STRONGER THAN THE PREVIOUS ONE. TEMPERATURES FRI-SAT
SHOULD REMAIN WELL ABOVE NORMAL. HAVE FAVORED THE WARMER GFS MOS
FOR SAT ESPECIALLY ACROSS THE PIEDMONT. ONLY CLOUD COVER AND VERY
HIGH HUMIDITY LEVELS WILL KEEP MORE AREAS FROM REACHING THE LOW
90S...WHICH SHOULD GENERALLY BE CONFINED TO THE PIEDMONT...WITH
80S ELSEWHERE AND UPPER 70S IN THE MOUNTAINS.

SUPPORT FOR THE FRONT TO MOVE SOUTH OF THE REGION SUN IS ONLY
SLIGHTLY BETTER THAN WITH THE FRONTAL SYSTEM EARLIER THIS WEEK.
OVERALL...A BROAD RIDGE REMAINS ONLY TEMPORARILY SUPPRESSED ACROSS
THE SOUTHERN STATES AND THE FLOW ALOFT ACROSS OUR REGION AND THE
NORTHERN U.S. IS NEAR PURE ZONAL. PRECIPITATION WILL LIKELY NOT
CLEAR AND MOST LIKELY REDEVELOP ACROSS SOUTHERN SECTIONS OF THE
CWA SUN...THUS HAVE RETAINED GOOD CHC POPS GENERALLY SOUTH OF 460
AND INTO SW VA SUN AS A RESULT...WITH LOWER POPS NORTH. CLOUD
COVER AND SLIGHT CAA WILL RESULT IN MORE NORMAL TEMPERATURES FOR
THE SECOND HALF OF THE WEEKEND...ESPECIALLY AS 850MB TEMPS DROP
FROM THE CURRENT AND LATE WEEK +20C READINGS TOWARD MORE NORMAL
+16C READINGS FOR THIS TIME OF YEAR.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 440 AM EDT THURSDAY...

AS NOTED ABOVE...A BROAD UPPER RIDGE REMAINS ACROSS THE SOUTHERN
U.S. AND IS POISED TO RETURN NORTHWARD THROUGH THE MID-PART OF THE
WEEK ONCE AGAIN. THUS...THERE DEFINITELY APPEARS TO BE SUPPORT
FOR THE FRONT TO STALL ONCE AGAIN TO THE SOUTH OF THE REGION...WITH
ATTENDANT MOISTURE AND PRECIPITATION TO REMAIN CLOSE AT HAND. THE
00Z ECMWF IS PARTICULARLY AGGRESSIVE WITH RETURN MOISTURE...BUT
BOTH THE GFS AND THE ECMWF SHOW DEEPER MOISTURE SURGING BACK INTO
THE REGION FROM THE SOUTHWEST LATE MON AS ANOTHER SHORT WAVE
TROUGH TRAVERSES THE REGION. A WEDGE ALSO DEVELOPS INTO THE REGION
EARLY NEXT WEEK...WHICH WOULD FURTHER DELAY ANY CLEARING OR DRYING
INTO THE REGION. THUS...CHC POPS REMAIN IN ORDER MOST AREAS
THROUGH THE PERIOD. THE BETTER FOCUS FOR CONVECTION UNTIL THE NEXT
FRONTAL SYSTEM ARRIVES MID OR LATE PART OF NEXT WEEK WILL BE
ACROSS THE SOUTHERN AND SOUTHWESTERN COUNTIES OF THE CWA...NEAREST
THE WEDGE BOUNDARY AND THE BETTER HEATING/INSTABILITY/MOISTURE.
THE WEDGE SHOULD HELP SUPPRESS CONVECTION SOME ACROSS NORTHEASTERN
PARTS OF THE CWA.

ECMWF/GFS BECOME CONSIDERABLY DISCREPANT WITH TIMING OF FUTURE
UPPER SHORT WAVES AND FRONTAL BOUNDARIES...SO HAVE MADE ONLY MINOR
CHANGES TO EXTENDED POPS. OVERALL...THE EXTENDED REMAINS WARM AND
UNSETTLED WITH CHC TO PERHAPS EVEN LIKELY POPS AS A POTENTIALLY
STRONGER FRONTAL SYSTEM AND UPPER SHORT WAVE MOVE INTO THE REGION
DURING THE LATER HALF OF THE WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 215 PM EDT THURSDAY...

UNSTABLE...VERY MOIST ATMOSPHERE WILL PROMOTE DEVELOPMENT OF SCT-
NMRS SHRA/TSRA. THE ACTIVITY WILL TEND TO DRIFT NORTH WITH TIME.
HAVE INCLUDED VCTS FOR ALL TAF SITES FROM MID-AFTERNOON THROUGH
EARLY EVENING. A REPEAT OF LOW CLOUDS AND FOG WITH AREAS OF IFR-
LIFR CIGS/VSBYS CAN BE EXPECTED AGAIN FRI MORNING...ESPECIALLY IN
AREAS THAT RECEIVE RAIN LATE TODAY AND THIS EVENING. WINDS WILL
TREND TO LIGHT SSW SOUTH OF THE DIFFUSE BOUNDARY AND E-SE TO THE
NORTH...ESPECIALLY ACROSS THE PIEDMONT WHERE A VERY WEAK WEDGE
APPEARS EVIDENT.

MEDIUM CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM CONFIDENCE IN WIND DIR...HIGH CONFIDENCE IN LOW WIND SPD
THROUGH THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...THE FRONT WASHES OUT COMPLETELY BY
FRI...BUT SCT-NMRS SHRA/TSRA ARE AGAIN EXPECTED FRI
AFTERNOON...ESPECIALLY ACROSS SW VA AND SE WV WHERE THE BETTER
CONVERGENCE WILL LINGER. A NEW FRONTAL SYSTEM AND UPPER TROUGH
APPROACH FROM THE NW BY SAT OR SUN WITH WIDESPREAD MORE ORGANIZED
CONVECTION SLATED TO IMPACT THE REGION FROM WEST TO EAST OVER THE
WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...PH/RCS
SHORT TERM...RAB
LONG TERM...RAB/RCS
AVIATION...PH/RAB
Hazardous weather outlook, Sep 4, 3:12 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU SEP 4 2014

VAZ018>020-022>024-034-035-045>047-WVZ043>045-051915-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
312 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043-044-058-059-051915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
312 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DRIFT NORTHWARD OVER THE FOOTHILLS
AND PIEDMONT COUNTIES THROUGH THIS EVENING. AN EXTREMELY MOIST
ATMOSPHERE REMAINS IN PLACE AND STEERING CURRENTS ALOFT ARE VERY
WEAK. THUS...STORMS THIS AFTERNOON WILL BE SLOW MOVING...VERY
EFFICIENT RAIN PRODUCERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>017-WVZ042-051915-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-
312 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DRIFT NORTHWARD OVER THE MOUNTAINS
THROUGH THIS EVENING. AN EXTREMELY MOIST ATMOSPHERE REMAINS IN
PLACE AND STEERING CURRENTS ALOFT ARE VERY WEAK. THUS...STORMS
THIS AFTERNOON WILL BE SLOW MOVING...VERY EFFICIENT RAIN
PRODUCERS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN HEAVIER
STORM CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Sep 4, 1:48 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU SEP 4 2014

NCZ001-002-018-VAZ007-009>017-WVZ042-041900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...BLUEFIELD...FLAT TOP
148 PM EDT THU SEP 4 2014

...SLOW MOVING SHOWERS WITH HEAVY RAIN...

AT 145PM...NATIONAL WEATHER SERVICE RADAR INDICATED THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...WITH THE HIGHEST CONCENTRATION OF THE SHOWER ACTIVITY
OCCURRING FROM THE NEW RIVER VALLEY...WESTWARD INTO THE UPPER
TENNESSEE VALLEY. THESE SHOWERS SHOWED VERY LITTLE MOVEMENT...SOME
DRIFTING TO THE EAST AT 5 TO 10 MILES AN HOUR...OTHERS REMAINING
NEARLY STATIONARY. SLOW STORM MOVEMENT SUGGESTS VERY HEAVY RAIN
WILL OCCUR OVER THE SAME AREA WHICH WILL RESULT IN POOR DRAINAGE
FLOODING AND PONDING OF WATER ON THE HIGHWAY.

FOR YOUR SAFETY...PLEASE MONITOR LOCAL STREAMS AND POOR DRAINAGE
AREAS. DUE NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS
THE HIGHWAY...THE WATER MAY BE DEEPER THAN YOU THINK. IN
ADDITION...DEBRIS MAY ALSO GET WASHED ONTO THE HIGHWAY DUE TO
THE INTENSE HEAVY RAINFALL. PLEASE USE EXTRA CAUTION IF DRIVING.

11
Special weather statement, Sep 4, 1:53 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT THU SEP 4 2014

NCZ006-041830-
CASWELL NC-
153 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 230 PM EDT

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  AN INTENSE SHOWER NEAR YANCEYVILLE...MOVING TO THE NORTHEAST AT 5
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PROSPECT HILL...
  YANCEYVILLE...
  HAMER...
  TOPNOT...
  AND BAYNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS SHOWER WILL LIKELY INTENSIFY INTO A STRONG THUNDERSTORM...SO
MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND
POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3627 7934 3642 7950 3654 7927 3654 7914
      3625 7915 3624 7918
TIME...MOT...LOC 1751Z 227DEG 6KT 3637 7935

PM
Special weather statement, Sep 4, 2:27 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU SEP 4 2014

VAZ012>014-041930-
MONTGOMERY VA-PULASKI VA-WYTHE VA-
227 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING SEVERAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS
  MONTGOMERY...PULASKI AND WYTHE COUNTIES. THESE STORMS WERE MOVING
  TO THE NORTHEAST AT 10 MPH.

* VERY HEAVY RAIN IS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR IN
  SOME PLACES. THIS HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS
  WILL DRIFT VERY SLOWLY OUT OF THE AREA...RESULTING IN PROLONGED
  HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  PILOT...
  CHRISTIANSBURG...
  RADFORD...
  AND ALLISONIA.

THIS INCLUDES VIRGINIA TECH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3703 8113 3707 8091 3711 8093 3718 8080
      3727 8051 3737 8033 3734 8026 3730 8026
      3723 8019 3711 8018 3708 8028 3702 8035
      3701 8052 3692 8066 3685 8081 3681 8103
      3677 8109 3676 8126 3692 8135
TIME...MOT...LOC 1821Z 236DEG 9KT 3696 8099

16
Special weather statement, Sep 4, 2:31 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT THU SEP 4 2014

NCZ006-VAZ044-058-041930-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
231 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS THAT WERE PRODUCING VERY HEAVY RAIN ALONG A
  LINE EXTENDING FROM NEAR BLANCH TO NEAR SEMORA...MOVING TO THE
  NORTHEAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR. IN
  ADDITION...THESE STORMS ARE VERY SLOW MOVING...AND WILL ALLOW
  HEAVY RAIN TO PERSIST OVER SOME AREAS FOR EXTENDED PERIODS OF
  TIME. THIS HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  DANVILLE CITY...
  TURBEVILLE...
  YANCEYVILLE...
  AND GATEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL WILL CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3638 7949 3668 7941 3661 7892 3654 7897
      3654 7914 3630 7915
TIME...MOT...LOC 1825Z 210DEG 15KT 3655 7929 3652 7912

16
Special weather statement, Sep 4, 2:55 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU SEP 4 2014

VAZ007-009-042000-
SMYTH VA-TAZEWELL VA-
255 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS PORTIONS
  OF SMYTH AND TAZEWELL COUNTIES. THESE STORMS WERE MOVING TO THE
  NORTHEAST AT 5 MPH.

* THESE STORMS ARE PRODUCING VERY HEAVY RAIN AT RATES OF 2 TO 3
  INCHES PER HOUR. IN ADDITION...THE STORMS ARE SLOW MOVING AND WILL
  ALLOW HEAVY RAIN TO FALL OVER THE SAME LOCATIONS FOR EXTENDED
  PERIODS OF TIME. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  BLUEFIELD...
  BURKES GARDEN...
  TAZEWELL...
  AND RICHLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3688 8132 3675 8168
      3693 8183 3696 8178 3703 8181 3714 8190
TIME...MOT...LOC 1851Z 221DEG 6KT 3708 8160

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:20 PM EDTSpecial Weather StatementRNKAppomattox40 min
Sep 4, 1:21 AM EDTSpecial Weather StatementRNKCity of Martinsville54 min
Sep 4, 1:36 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville54 min
Sep 4, 2:17 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
Sep 4, 2:27 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Wythe, City of Radford63 min
Sep 4, 2:31 PM EDTSpecial Weather StatementRNKCity of Danville59 min
Sep 4, 2:55 PM EDTSpecial Weather StatementRNKSmyth, Tazewell65 min
Sep 4, 3:40 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.